Affordable Access

Publisher Website

Would It Matter to Expose Elderly Patients Who Took Digoxin to Chinese Medications?

Authors
Publisher
Elsevier Inc.
Volume
3
Identifiers
DOI: 10.1016/j.vhri.2014.04.002
Keywords
  • Chinese Medications
  • Concurrent Use
  • Digoxin
  • Drug Interactions
  • Elderly
Disciplines
  • Economics
  • Mathematics
  • Medicine

Abstract

Abstract Objectives Elderly patients seem vulnerable to digoxin toxicity because of their diminished organ functions and tendency to encounter drug interactions. The aim of this research was to explore the extent of the concurrent use of digoxin with Chinese medications (CMs), its contributing factors, and the relevant consequences. Methods A retrospective population-based cohort study was conducted using Longitudinal Health Insurance databases in Taiwan. Those elderly patients being prescribed with digoxin in outpatient settings in 2006 were evaluated for the incidence, prevalence, and duration of concurrent use with concentrated CMs in 2006. After 1:1 random matching to select the corresponding digoxin-only elderly users, univariate and multivariate logistic regression analyses were performed to explore factors associated with concomitant incident digoxin-CM use and incident digoxin-specific CM use. The relevant clinical and economic outcomes for a 3-month follow-up period from the initial exposure of incident digoxin-CM use were compared. Results Of 185,076 elderly, 6,374 were prescribed with digoxin and 789 were CM-digoxin users in 2006. The prevalence and incidence of concomitant CM use among digoxin elderly users were 0.43% and 0.22%, respectively. Although the other factors were not statistically significantly associated with incident CM-digoxin use, patients with heart diseases and with benign prostate hypertrophy had an increased likelihood of incident CM-digoxin use of 115% and 102%, respectively. Almost all the concerned clinical and economic outcomes were not statistically significantly different between incident exposure or not, except for the use of potassium-sparing and nonsteroidal anti-inflammatory drugs. Conclusions There was a relatively low incidence of digoxin-CM use among the elderly in Taiwan. Although no significant effects on clinical and economic outcomes occurred, it is necessary to monitor potential side effects of digoxin more aggressively for those vulnerable elderly using digoxin with CMs, especially for those who tended to expose to incident digoxin-CM use elderly patients.

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments

More articles like this

[Digoxin in elderly patients].

on Nederlands tijdschrift voor ge... Dec 06, 1986

Characteristics of elderly patients who consider o...

on International journal of clini... February 2013

[Nursing care in 88 psychiatric patients who took...

on Zhonghua hu li za zhi = Chines... August 1997
More articles like this..